Alert archive / South Dakota / Tornado Warnings in 2015
Tornado Warning 15, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 30, 2015, 7:26 PM MDT for Harding County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2015, 7:26 PM MDT (01:26 UTC)
- Expired
- Jun 30, 2015, 8:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
County Harding County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:29 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 30, 5:47 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 30, 5:47 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 547 PM MDT TUE JUN 30 2015 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 237 PM MDT TUE JUN 30 2015 UPPER RIDGING ACROSS THE WRN CONUS CONTINUES TODAY WITH WNW TO NW FLOW OVER THE NRN PLAINS. A STRONG S/W IS CROSSING ERN MT/WRN ND. SURFACE ANALYSIS SHOWS LOW PRES ACROSS ERN MT...THRU THE BLKHLS...INTO THE NEB PNHDL. KUDX SHOWS WEAK SHRA ACTIVITY DEVELOPING OVER THE LAST HOUR ACROSS PTNS OF NE WY/WRN SD...AND TSRA EAST OF THE CWA IN NCNTRL SD. MLCAPE OF 1000-1500 J/KG IS EXPECTED THIS AFTN WITH STRONG EFCTV SHEAR...SO SOME SUPERCELL DEVELOPMENT IS EXPECTED LATE THIS AFTN INTO THE EVNG MAINLY ACROSS THE WRN SD PLAINS INTO THE BLKHLS. BEST CHANCE FOR PRECIP WILL BE OVER NW SD INTO CNTRL SD WHERE BEST FORCING WILL BE. LARGE HAIL WILL BE MAIN THREAT THOUGH SOME DAMAGING WINDS COULD STILL BE POSSIBLE. STORMS WILL SHIFT SOUTH/EAST OF THE CWA OVERNIGHT. NW FLOW CONTINUES WED AS THE UPPER PATTERN CHANGES LITTLE. SLIGHTLY COOLER TEMPS ARE EXPECTED AS LOW LEVEL FLOW BECOMES NWRLY BEHIND THE DEPARTING SURFACE LOW. CONVECTION WILL BE ONGOING MUCH OF THE DAY TOMORROW ACROSS CNTRL SD..PERHAPS INTO THE NW SD CWA. OTHERWISE MUCH OF THE DAYTIME HOURS ARE EXPECTED TO BE QUIET. AN UPPER WAVE IS PROGGED TO CROSS ERN MT INTO WRN SD BRINGING NIGHTTIME CONVECTION TO THE AREA. MLCAPE WILL BE ANYWHERE FROM 1000-2000 J/KG WITH DECENT ENOUGH SHEAR FOR SUPERCELL/SPLITTING STORMS. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 237 PM MDT TUE JUN 30 2015 NORTHWEST FLOW ALOFT WILL PREVAIL THURSDAY THROUGH THE WEEKEND AS SHORT-WAVE TROUGHS TOP THE WRN CONUS RIDGE AND MOVE ACROSS THE NRN PLAINS...RESULTING IN ISOLD-SCT SHRA/TSRA FROM TIME TO TIME. EXPECT WAVES BOTH THURSDAY AND FRIDAY NIGHTS...FOLLOWED BY A STRONG TROUGH/UPPER LOW SETTING UP ACROSS CANADA SATURDAY AND SUNDAY. THIS WILL PUSH A COLD FRONT SOUTH ACROSS THE REGION SATURDAY NIGHT AND SUNDAY...AND WILL BE ASSOCIATED WITH A SCATTERED LINE OF THUNDERSTORMS AND GUSTY NORTHWEST WINDS IN ITS WAKE. AFTER THAT THERE IS NOTABLE DISAGREEMENT BETWEEN THE GFS AND ECMWF FOR NEXT WEEK AS THE ECMWF KEEPS A STRONGER RIDGE IN THE WRN CONUS WHILE THE GFS HAS A TROUGH IN THE WRN CONUS AND A RIDGE IN THE CNTRL CONUS. ENSEMBLE GUIDANCE IS MORE IN LINE WITH THE GFS. THE RESULT OF THIS WOULD BE TEMPERATURES A BIT ABOVE AVERAGE AND CHANCES OF TSRA AS ZONAL-TO-SOUTHWEST FLOW ALOFT SETS UP. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 545 PM MDT TUE JUN 30 2015 VFR CONDITIONS EXPECTED THROUGH THE PERIOD...WITH THE EXCEPTION OF POSSIBLE IFR/MVFR CIGS WED MRNG OVER NWRN SD AS STRATUS MOVES SOUTHWARD OUT OF ND. IF THIS DOES OCCUR...EXPECT IT TO MOVE EAST BY 18Z. OTHERWISE...ISOLD-SCT SHRA/TSRA EXPECTED TNGT FROM NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...WITH THE BEST CHANCE OVER NWRN SD. MOST ACTIVITY SHOULD BE EAST OF THE AREA BY 06Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...BUNKERS AVIATION...10
Hazardous weather outlook, Jun 30, 2:48 AM MDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 248 AM MDT TUE JUN 30 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-010900- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 248 AM MDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:16 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 59 min |
| Jun 30, 8:13 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 62 min |
| Jun 30, 8:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 64 min |
| Jun 30, 9:35 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Meade, Pennington, Perkins, Ziebach | 85 min |
Nearby
Tornado Warnings in South Dakota, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.